Texas, 2006

Hail and Damaging Wind in Texas, April 1, 2006

April 1, 2006 · NWS LUB · 10 events in 4 counties and zones

April 1 Event Summary: A complex of severe thunderstorms developed along a dryline over the northeastern South Plains and the northern rolling plains of west Texas during the late afternoon and early evening of the 1st. The storms generally produced hail up to the size of golfballs and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

April 1 Event Summary: A complex of severe thunderstorms developed along a dryline over the northeastern South Plains and the northern rolling plains of west Texas during the late afternoon and early evening of the 1st. The storms generally produced hail up to the size of golfballs and severe winds. Two reports of giant hail also were received from rural locations in Cottle and Childress Counties. No reports of significant damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 2:55 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 1, 2:55 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CST SAT APR 1 2006

.SHORT TERM...
DRYLINE IS FINALLY MIXING EAST ACROSS WESTERN PORTIONS OF THE SPLNS
AND PERMIAN BASIN...WITH A BIT OF A BULGE SOUTH OF OUR CWA AS
STRONGER WESTERLY MOMENTUM IS MIXING DOWN IN THAT AREA. WV IMAGERY
AND AREA PROFILERS SHOW A SHARP MID/UPR LEVEL TROUGH MOVING ACROSS
NM AND FAR WTX. LIFT FROM THIS TROUGH WILL OVERSPREAD THE AREA THIS
AFTN AND EVE. HOWEVER...THIS LIFT IS ACCOMPANIED BY CONSIDERABLE
CIRRUS SHIELD THAT WILL PLAY SOME ROLE IN RETARDING FURTHER
MIXING/HEATING. 18Z AMA/MAF SNDGS AND WTXM MESONET SNDG FROM REESE
SHOW POTENTIAL FOR SUPERCELLS EAST OF THE DRYLINE WITH LARGE CAPE
AND DECENT SHEAR...WHICH SHOULD BE INCREASING THIS EVE AS LOW-LVL
SRLY WINDS INCREASE. CAP DOES INCREASE FURTHER SOUTH AND MAY LIMIT
DEVELOPMENT SOUTH OF AROUND LBB LATITUDE. BEST FOCUS FOR TSTMS STILL
APPEARS TO BE ACROSS THE NRN ROLLING PLAINS...WITH LOWER
POTENTIAL FURTHER TO THE SOUTH OFF THE CAPROCK. STORMS THAT
DEVELOP WILL HAVE TO POTENTIAL TO QUICKLY BECOME SVR AND EVEN
PRODUCE AN ISOLD TORNADO ACROSS THE FAR EASTERN COUNTIES. PLEASE
SEE MORE INFO ON SVR POTENTIAL VIA HWOLUB...AND SPC PRODUCTS.

TROUGH AXIS MOVES EAST OVERNIGHT AND SHOULD END TSTM THREAT BY MIDN.
WINDS WILL SLOWLY VEER FROM SW TO NW SUN MORN AND MAY BE A BIT GUSTY
IN THE MORN HRS BEFORE GRADUALLY DIMINISHING. DRY AIR WILL CONTINUE
TO ADVECT IN AND WIND/RH MAY APPROACH RED FLAG CONDITIONS ACROSS THE
CAPROCK BY MIDDAY...HOWEVER FCST WIND SPEEDS DO NOT APPEAR TO BE
STRONG ENOUGH FOR ANY HIGHLIGHTS ATTM.

.LONG TERM...
COLD FRONT IS EXPECTED TO SLIDE INTO WEST TEXAS SUNDAY NIGHT
BRINGING COOLER EASTERLY WINDS. TEMPERATURES ARE EXPECTED TO FALL
BACK INTO THE 70S ON MONDAY THEN A GRADUAL WARMING TREND AS WE SEE
SOME GULF MOISTURE RETURN IN ADVANCE OF THE NEXT PIECE OF JET
ENERGY. WE COULD SEE SOME WARM ADVECTION SHOWERS/THUNDERSTORMS AS
EARLY AS TUESDAY NIGHT BUT BETTER CHANCES WILL BE WEDNESDAY ALONG
AND EAST OF THE DRYLINE. THE DRYLINE SHOULD SET UP SOMEWHERE NEAR
THE EASTERN EDGE OF THE CAPROCK. WE WILL ONCE AGAIN SEE SOME
STRONGER WINDS AS THE ENERGY MOVES INTO THE PLAINS ON THURSDAY.
THIS COULD LEAD TO SOME FIRE WEATHER CONCERNS BUT PLENTY OF TIME
TO EVALUATE THIS POTENTIAL. ANOTHER BRIEF COOL DOWN INTO THE 70S
FOR THURSDAY BUT WARMING AGAIN FOR THE END OF THE WEEK INTO NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  75  40  67 /   0   0   0   0
TULIA         50  76  41  69 /  20   0   0   0
PLAINVIEW     52  79  41  70 /  20  10   0   0
LEVELLAND     50  80  42  73 /   0   0   0   0
LUBBOCK       52  80  43  73 /  20  10   0   0
BROWNFIELD    51  81  43  73 /   0   0   0   0
CHILDRESS     56  79  48  72 /  50  10   0   0
SPUR          56  82  45  73 /  20  10   0   0
ASPERMONT     59  84  50  74 /  30  10   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/18
Hazardous weather outlook, Apr 1, 11:26 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CST SAT APR 1 2006

TXZ021>044-021730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS THIS
AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF A LINE FROM
CLARENDON TO MATADOR TO GUTHRIE. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS ALONG AND EAST OF A LINE FROM TULIA TO POST.

A DRYLINE WILL DEVELOP ACROSS THE WESTERN SOUTH PLAINS LATE THIS
MORNING AND MOVE EAST INTO THE CENTRAL SOUTH PLAINS BY MID
AFTERNOON. THUNDERSTORM INITIATION IS EXPECTED TO OCCUR AROUND 2
PM CST ALONG THE DRYLINE. THE ATMOSPHERE WILL BE VERY MOIST AND
UNSTABLE EAST OF THE DRYLINE AND THUNDERSTORMS WILL QUICKLY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
ISOLATED TORNADOES WILL BE POSSIBLE AS THE STORMS MOVE EAST INTO
DEEPER MOISTURE AND BETTER WIND SHEAR...MAINLY ACROSS THE MODERATE
RISK AREA.

WARMER TEMPERATURES IN THE MIDDLE ATMOSPHERE WILL LIMIT
THUNDERSTORM DEVELOPMENT FURTHER SOUTH AND ACTIVITY SOUTH OF A
LUBBOCK TO GUTHRIE LINE IS EXPECTED TO BE MORE ISOLATED.
HOWEVER...ANY THUNDERSTORMS WHICH DEVELOP IN THIS AREA MAY ALSO QUICKLY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
April 1, 3:38 PM CST to 3:44 PM CST
Where
Floyd County, Dougherty
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.167, -100.300

Large hail ranging in size from quarters to golfballs was reported in Dougherty. No damage was reported.

Hail, Motley

When
April 1, 4:02 PM CST to 4:25 PM CST
Where
Motley County, 7 mi NNW of Matador
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.250, -100.300

A severe thunderstorm produced large hail up to the size of golfballs as it tracked over northern Motley County. Initial reports from the Matador Fire Department indicated nickel to golfball size hail along Texas Highway 70 north of Matador at 16:02 CST. A National Weather Service cooperative observer additionally reported quarter size hail as the storm tracked northeast over rural areas south of Northfield shortly before 16:30 CST.

Hail, Motley

When
April 1, 4:40 PM CST
Where
Motley County, Matador
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.433, -100.300

A second severe storm affected the southern and central sections of Motley County during the afternoon of the 1st. The Matador Fire Department reported nickle size hail in the city.

Hail, Cottle

When
April 1, 4:45 PM CST to 4:55 PM CST
Where
Cottle County, 10 mi N of Paducah
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Multiple reports of hail up to the size of golfballs were received along U.S. Highway 62/83 north of Paducah. The hail reportedly covered the ground. No damage was reported.

Thunderstorm Wind, Childress

When
April 1, 5:08 PM CST to 5:15 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.400, -100.117

A severe thunderstorm produced wind gusts up to 72 MPH at the Childress Airport. The Texas Department of Public Safety reported that the winds were accompanied by large hail. No reports of significant damage were received.

Hail, Childress

When
April 1, 5:15 PM CST to 5:25 PM CST
Where
Childress County, Childress
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -100.083

Several reports of large hail were received from the Childress area. The Texas Department of Public Safety reported nickel size hail accompanied by severe winds in the city. Storm spotters additionally reported hail to the size of golfballs. No damage was reported.

Hail, Cottle

When
April 1, 5:20 PM CST
Where
Cottle County, 16 mi N of Paducah
Measured
2 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.150, -100.150

The Paducah Fire Department reported lime size hail along U.S. Highway 62/83 in northern Cottle County. No damage was reported.

Hail, Cottle

When
April 1, 5:45 PM CST
Where
Cottle County, Swearingen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -101.083

The public reported nickel size hail in Swearingen as a second severe storm impacted the eastern portions of Cottle County.

Hail, Childress

When
April 1, 5:50 PM CST
Where
Childress County, 3 mi WNW of Kirkland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -100.867

The Childress County Sheriff's Office reported golfball size hail along U.S. Highway 287 just west of Kirkland.

Hail, Childress

When
April 1, 5:50 PM CST to 5:55 PM CST
Where
Childress County, 1 mi W of Kirkland
Measured
2.5 in hail
Reported by
COOP STATION
Coordinates
34.017, -100.817

A National Weather Service cooperative observer reported very large hail up to the size of tennis balls just west of Kirkland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497425, 5497426, 5497491, 5497492, 5497494, 5497495, 5497493, 5496848, 5496849, 5496850.